Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 74, NWS Raleigh, NC

August 10, 2003Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 10, 2003, 12:17 AM EDT for Randolph County, North Carolina. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 12:17 AM EDT (04:17 UTC)
Expired
Aug 10, 2003, 2:15 AM EDT
In force
118 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100419
FFWRAH
NCC151-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1217 AM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 215 AM EDT

* AT 1217 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER RANDOLPH COUNTY.

* THUNDERSTORMS ARE REDEVELOPING AND WILL AFFECT... 
  SEAGROVE.
  RANDLEMAN.
  RAMSEUR.
  LIBERTY.
  ASHEBORO.

RADAR INDICATED THAT 2.5 TO 3 INCHES OF RAIN HAD ALREADY OCCURRED
OVER SOUTHWEST RANDOLPH COUNTY... ADDITIONAL RAINFALL WILL 
RAPIDLY RUNOFF AND PRODUCE FLASH FLOODING. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY.  VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED.

$$

PWB
1 follow-up statement
000 
WGUS72 KRAH 100505
FFSRAH
NCC123-151-100600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
105 AM EDT SUN AUG 10 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR RANDOLPH COUNTY 
THROUGH 215 AM... 

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR MONTGOMERY COUNTY 
THROUGH 230 AM...

AT 103 AM EDT DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUOUSLY 
REDEVELOPING FROM TROY AND BADIN LAKE NORTHEAST THROUGH SEAGROVE
TO ASHEBORO AND RAMSEUR. RADAR ESTIMATES INDICATE THAT 2 TO LOCALLY 
4 INCHES OF RAIN HAS OCCURED FROM JUST NORTHWEST OF TROY TO BADIN
LAKE IN MONTGOMERY COUNTY... AND THROUGHOUT MUCH OF SOUTHERN
AND EASTERN RANDOLPH COUNTY FROM MARTHA TO ASHEBORO AND RAMSEUR.

AT 103 AM... THUNDERSTORMS CONTINUED TO DUMP VERY HEAVY RAIN 
CENTERED OVER NORTHERN MONTGOMERY COUNTY BETWEEN NC 109 AND US 
220... JUST NORTH OF TROY. THESE STORMS EXTENDED INTO MUCH OF 
RANDOLPH COUNTY. 

OFFICIALS IN BOTH COUNTIES REPORT THAT NUMEROUS ROADS ARE FLOODED 
WITH STREAMS AND CREEKS OUT OF THEIR BANKS. 

LOCATIONS THREATENED WITH CONTINUED FLASH FLOODING INCLUDE... 
TROY... ASHEBORO... RAMSEUR AND SEAGROVE. RURAL AREAS IN BETWEEN
THESE TOWNS WILL SEE FLASH FLOODING AS WELL. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES AT NIGHT. NEVER DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. YOU WILL NOT
BE ABLE TO ESTIMATE THE DEPTH. 
$$

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:45 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 9, 9:45 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT SAT AUG 9 2003

...THREAT OF FLASH FLOODING TO CONTINUE THROUGH 300 AM FOR THE
PIEDMONT AND SANDHILLS...

ONGOING CONVECTION... WITH CELL MERGERS AND TRAINING... WERE
OVER AREAS FROM THE SOUTHWEST THROUGH THE NORTHEAST PIEDMONT...
AND CLIPPING THE NORTHWEST SANDHILLS REGION OF MOORE AND
MONTGOMERY COUNTIES. THE HARDEST HIT AREAS SO FAR WERE BURLINGTON TO
HILLSBOROUGH TO NEAR ROXBORO. RAINFALL RATES CONTINUE VERY HIGH...
IN THE 2 TO 3 INCH RANGE PER HOUR. OF COURSE... THESE RATES ON
SATURATED GROUND ARE PRODUCING LOCAL FLASH FLOODING AGAIN THIS
EVENING.

WATER VAPOR INDICATES UPPER LEVEL JET ENERGY WAS KEEPING CONVECTION
GOING STRONG ESPECIALLY OVER THE PIEDMONT. TIMING OF ONE UPPER LEVEL
VORT WILL PASS THE REGION WELL AFTER MIDNIGHT... KEEPING CONVECTION
GOING UNTIL THEN.... WITH ONLY SLOW EASTWARD PROGRESSION GIVEN
RADAR CURRENT TRENDS.

WILL LOWER POP EAST AND GO WITH CATEGORICAL POP W-N.

.RAH...NONE.

BADGETT
Hazardous weather outlook, Aug 9, 5:22 AM EDT, 18 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
522 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL
FROM THUNDERSTORMS MAINLY THIS SATURDAY MORNING IN COUNTIES ALONG
AND TO THE WEST OF U.S. ROUTE 1.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
FROM SCATTERED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

RFG

In the hours before

Local storm report, Aug 9, 9:01 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
901 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    HILLSBOROUGH              NC   FLASH FLOODS
08/09/03   ORANGE                         REPORTS OF FLOODING IN THE
                                          NORTHERN HALF OF ORANGE
                                          COUNTY INCLUDING SAWMILL
                                          ROAD... WILKERSON ROAD...
                                          ALLIE MOORE ROAD... AND
                                          CARR STORE ROAD.

PWB
Local storm report, Aug 9, 9:11 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
911 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    VASS AND SOUTHERN PINES   NC   FLOOD
08/09/03   MOORE                          911 CENTER REPORTS HIGH
                                          WATER ON ROADS...LAKE ROAD
                                          IS CLOSED.
Local storm report, Aug 9, 9:19 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
919 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

850 PM    ROXBORO                   NC   FLOOD
08/09/03   PERSON                         FLOODING OF MOBILE HOME
                                          PARK ON 501S IN ROXBORO.
                                          PARK IS IN A LOW LYING
                                          AREA.

PWB
Local storm report, Aug 9, 9:43 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
943 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    DURHAM                    NC   FLOOD
08/09/03   DURHAM                         ROAD FLOODING...HWY 501
                                          FROM MICKEY CIRCLE TO SMITH
                                          DR UNDER WATER. CABIN
                                          BRANCH...A CREEK IN
                                          NORTHERN DURHAM COUNTY...IS
                                          FLOODING YARDS AND RUNNING
                                          OVER BARCLAY ROAD.
Local storm report, Aug 9, 10:46 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1046 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    THOMASVILLE               NC   FLASH FLOODS
08/09/03   DAVIDSON                       RANDOLPH STREET IN
                                          DOWNTOWN THOMASVILLE CLOSED
                                          AT 1035 PM

MLM
Local storm report, Aug 9, 10:57 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1057 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    DURHAM                    NC   FLASH FLOODS
08/09/03   DURHAM                         5 ROADS REPORTED IN
                                          FLOOD...SNOW HILL...
                                          GUESS... LATTA... CRESTVIEW
                                          AND HOLLOWAY STREET

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:16 PM EDTFlash Flood WarningRAHOrange119 min
Aug 9, 9:42 PM EDTFlash Flood WarningRAHDurham93 min
Aug 9, 9:56 PM EDTFlash Flood WarningRAHDavidson94 min
Aug 10, 12:35 AM EDTFlash Flood WarningRAHMontgomery100 min
Aug 10, 2:15 AM EDTFlash Flood WarningRAHMontgomery, Randolph3 hr
Aug 10, 11:50 AM EDTFlash Flood WarningRAHWake115 min
Aug 10, 5:33 PM EDTFlash Flood WarningRAHMoore87 min
Aug 10, 5:43 PM EDTFlash Flood WarningRAHHarnett2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.